Pill Identifier App

Chewing Khat Linked to Severe Liver Damage

WEDNESDAY April 28, 2010 -- Chewing khat leaves for a mild high is popular in East Africa and the Arabian Peninsula, and the practice is also seen among certain immigrant groups in Great Britain and the United States.

But chewing khat can cause severe liver damage and even death, British researchers report.

Khat contains cathinone, an amphetamine-like stimulant that causes euphoria, excitement and loss of appetite. Although banned in the United States, it finds its way to North America from Britain, where it is readily available, the researchers reported in a letter to the editor in the April 29 issue of the New England Journal of Medicine.

Dr. Eugene Schiff, director of the Center for Liver Diseases at the University of Miami Miller School of Medicine in Florida, said the danger posed by khat "is well established in the literature."

"We see this in a variety of herbal substances," he added.

In their letter, Dr. Michael H. Chapman, of University College London Medical School, and his colleagues reported on six patients in Britain who had either died of liver failure or needed liver transplants. The common denominator and suspected cause was the chewing of khat leaves.

The patients were seen over five years and all had been cautioned about khat's risks. One of the patients died and five needed liver transplants, the researchers said.

Chapman's group found no other potential causes for liver damage. Five of the patients had a history of unexplained hepatitis.

Khat has also been linked to mental problems and heart disease, the researchers noted.

While it's not exactly known how khat damages the liver, Chapman's team speculates that it triggers low-level hepatitis, and repeated use leads to chronic liver disease.

Schiff said that when doctors see liver problems associated with a drug as widely used as khat, "it usually means that that particular person is metabolizing it differently, because otherwise you would see it in thousands of people."

Chapman's team thinks that doctors should consider khat as a cause of unexplained liver disease among patients from ethnic communities where khat chewing is common.

Schiff agreed that doctors should suspect khat as a cause of unexplained liver disease in appropriate patients. But, he added, even if you know the cause, patients with this degree of liver failure will still need a transplant.

"People who are doing this are taking it on their own and have no idea that it is toxic to the liver," Schiff said, adding that users need to be better informed about the risks.

More information

For more on liver disease, visit the U.S. National Library of Medicine.

Posted: April 2010


View comments

Hide
(web1)